Michigan, 2008

Blizzard and Winter Storm in Michigan, April 1, 2008

April 1, 2008 · NWS MQT · 15 events in 15 counties and zones

A low pressure system originating over the Plains deepened as it moved into the Western Great Lakes on March 31st. Snow mixed with rain and sleet over east and south central counties of Upper Michigan on the afternoon of the 31st and then fell heavy at times through the evening of March 31st into April 1st.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system originating over the Plains deepened as it moved into the Western Great Lakes on March 31st. Snow mixed with rain and sleet over east and south central counties of Upper Michigan on the afternoon of the 31st and then fell heavy at times through the evening of March 31st into April 1st.

The combination of heavy snow and north winds gusting as high as 50 mph near the Lake Superior shore lead to blizzard conditions as well as numerous power outages over Marquette and Alger counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 31, 6:25 PM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 6:25 PM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MARQUETTE MI
725 PM EDT MON MAR 31 2008

...LATE SEASON WINTER STORM MOVING INTO UPPER MICHIGAN WITH BLIZZARD
CONDITIONS POSSIBLE OVER THE NORTH CENTRAL TUE MORNING...
...TRAVEL STRONGLY DISCOURAGED THROUGH TUE MORNING...

.UPDATE...

ADDED MENTION OF ELEVATED TS TO SRN MNM COUNTY IN ADVANCE OF CLUSTER
OF CNVCTN MOVING NE THRU CNTRL WI WHERE 18Z NAM F6 SHOWS H7-5 LAPSE
RATES APRCHG 7C/KM JUST TO THE N OF H85 WARM FNT.

&&

.SYNOPSIS...
20Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED UPPER
LEVEL TROUGHING OVER THE NORTHWEST U.S. INTO THE NRN PLAINS AND
STRONG RIDGING ALONG THE EAST COAST. WITHIN THE TROUGH...TWO MAIN
FEATURES ARE EVIDENT FOR THE WINTER STORM. FIRST IS A SHRTWV OVER
ERN NEBRASKA AND THE SECOND IS AN UPPER LEVEL LOW OVER RIVERTON WY.
DPVA AHEAD OF THE ERN NEBRASKA SHRTWV...STRONG WARM ADVECTION OF
MOISTURE INTO THE UPPER MIDWEST (PRECIPITABLE WATER VALUES NEAR 200
PCT OF NORMAL PER 12Z RAOBS)...AND UPPER DIVERGENCE IN THE RIGHT
ENTRANCE REGION OF A 130 KT JET STRETCHING FROM NE MN INTO NORTHERN
ONTARIO...HAS LED TO THE DEVELOPMENT OF A DEFORMATION ZONE OF MOSTLY
LIGHT TO MODERATE PCPN FROM CENTRAL/SRN MN THROUGH MUCH OF WI AND
NOW INTO THE WI BORDER AREAS. WITHIN THIS ZONE...THERE IS A POCKET
OF HEAVIER PCPN WHICH HAS BEEN WELL ADVERTISED NEAR WAUSUA MOVING
NE. SOME LIGHTNING HAS EVEN BEEN DETECTED WITHIN THIS HEAVIER PCPN.
RAIN/SNOW/SLEET LINE IS SITUATED FROM ROCHESTER MN TO JUST SOUTH OF
WAUSAU AND INTO SRN MENOMINEE COUNTY. RECENT CALLS HAVE FOUND RAIN
IN MENOMINEE AND ESCANABA. SURFACE LOW ASSOCIATED WITH ALL THIS PCPN
CURRENTLY NEAR INDIANOLA IA WITH A PRESSURE AROUND 999MB. COMPARISON
WITH MODEL DATA APPEARS THAT THE NAM MAY BE DOING A BETTER JOB WITH
THE STRENGTH COMPARED TO THE GFS. TO THE NORTHWEST...1030MB HIGH
PRESSURE IS SITUTATED OVER MANITOBA. 850MB TEMPS ARE SOMEWHAT COLD
AHEAD OF THIS HIGH...WITH 12Z RAOBS SHOWING -7C AT INL AND -10C AT
CWPL...SO THERE IS SOME COLDER AIR TO FILTER INTO THE AREA. OVER THE
CWA...SNOW HELD OFF FOR MUCH OF THE MORNING AND EARLY AFTERNOON DUE
TO DRY AIR IN THE 700-900MB LAYER AS SEEN ON TAMDAR SOUNDINGS
(DEWPOINT DEPRESSIONS AROUND 10C).

&&

.SHORT TERM (TONIGHT AND TUE)...

MODELS ARE NOW IN GOOD AGREEMENT WITH REGARDS TO THE TRACK OF THE
LOW PRESSURE SYSTEM AS IT LIFTS ACROSS NORTHERN LAKE HURON TUE
MORNING. AFTER NOTICING THAT THE GFS IS A BIT TOO WEAK WITH THE
SYSTEM CURRENTLY FOR ONLY A 6 HOUR FORECAST...HAVE FOLLOWED A BIT
CLOSER THE 12Z NAM/LOCAL WRF-ARW/RUC 13 MODELS WHICH ARE SLIGHTLY
DEEPER. SHOULD NOTE THAT THE NEW 18Z NAM LOOKS EVEN BETTER WITH THE
CURRENT STRENGTH...AND DISPLAYS EVEN MORE PCPN FOR THE CWA THAN THE
GOING FORECAST.

DETAILS...SHRTWV OVER ERN NEBRASKA WILL CONTINUE LIFTING NORTHEAST
TONIGHT. HOWEVER...THE UPPER LOW OVER WYOMING IS PROGGED TO CATCH UP
WITH THIS SHRTWV...RESULTING IN A PHASING OF THE TWO FEATURES
BASICALLY OVER THE CWA AROUND 12Z. THIS PHASING WILL CAUSE THE LOW
TO DEEPEN MORE AFTER 06Z...TO SOMEWHERE AROUND 993MB OVER NRN LK
HURON BY 12Z TUE. UNTIL THE PHASING OCCURS...THERE ARE TWO PERIODS
OF CONCERN. FOR LATE THIS AFTERNOON AND EVENING...DEFORMATION ZONE
WILL ENVELOP MUCH OF UPPER MICHIGAN BY 22Z AS THE STRONG 700-600MB
FRONTOGENESIS ZONE AND UPPER JET SHIFT EAST. AREA OF HVY PCPN LIKELY
TO GO ACROSS THE SOUTH CENTRAL U.P.. A REPORT OF AN INCH PER HOUR
CAME IN FROM MARSHFIELD AND 2 INCHES PER HOUR IN WAUSAU...AND THIS
SHOULD EASILY OCCUR IN NORTHERN MENOMINEE COUNTY WHERE SOUNDING
PROFILES ARE SHOWN TO STAY SOLIDLY BELOW FREEZING. IN SRN MENOMINEE
COUNTY AND OTHER AREAS ALONG LAKE MICHIGAN UP INTO LUCE COUNTY...
SOUNDINGS ARE A LITTLE LESS CERTAIN...WITH SNOW...SLEET OR RAIN ALL
POSSIBLE. THERE WAS A REPORT OF SLEET ACCUMULATING ON THE GROUND AT
WAUSAU...SO WOULD NOT BE SURPRISED TO SEE THE SAME IN SRN MENOMINEE
COUNTY. OVER THE REST OF THE CWA...SNOWFALL ACCUMULATION RATES OF
ONE HALF OF AN INCH TO AN INCH PER HOUR SEEM LIKELY UNDER THE
DEFORMATION ZONE. THUS...GOING WARNINGS LOOK FINE. AFTER
MIDNIGHT...THE UPPER JET FORCING EXITS...BUT THE PHASING BEGINS TO
OCCUR. PV AND THETA-E PLOTS ACTUALLY SUGGEST THE DEVELOPMENT OF THE
FULL-FLEDGED TROWAL TOWARDS LATE IN THE NIGHT...WHICH SHOULD HELP
KEEP SOME LIGHT TO MODERATE BANDED PCPN GOING OVER THE CWA. COMBINE
THIS WITH COLD ADVECTION ON THE BACK SIDE OF THE LOW AND A GOOD
SETUP IS IN PLACE FOR LAKE ENHANCEMENT/UPSLOPE. WITH WINDS OUT OF
THE NORTH TO NORTHEAST...AND STRONG AT THAT (900MB WINDS PROGGED AT
50 KT BY 12Z)...UPSLOPE SHOULD BE REALLY STRONG OVER THE HIGHER
TERRAIN OF THE FAR WEST AND NORTH CENTRAL. TIMING OF THE BEST
SNOW...BASED ON 900MB TEMPS THAT CORRELATED WELL WITH THE APRIL 4
2007 BLIZZARD (AROUND -8C TO START UPSLOPE) SUGGESTS BETWEEN 06-09Z
OUT WEST AND 09-12Z OVER THE NORTH CENTRAL. WOULD NOT BE SURPRISED
TO SEE INCH PER HOUR RATES... ESPECIALLY SINCE THE SNOW TO WATER
RATIOS WILL BE HIGHER THANKS TO THE COLDER AIR. MAY HAVE TO WATCH
FOR POTENTIAL FOR WINDS REACHING HIGH WIND WARNING CRITERIA TUE
MORNING IN THE NORTH CENTRAL AS WELL...ESPEICALLY IF THE 18Z NAM
PANS OUT. PCPN WILL DIMINISH WEST TO EAST ON TUE AS THE PHASED UPPER
TROUGH MOVES AWAY FROM THE CWA...ALLOWING DRIER AIR AND SUBSIDENCE
TO MOVE IN.

QPF AMOUNTS FOLLOW A BLEND OF THE 12Z NAM...REGIONAL CANADIAN AND
LOCAL WRF-ARW. NEW 18Z NAM IS EVEN HEAVIER WITH THE QPF...WHICH
MIGHT NOT BE OUT OF THE QUESTION WITH THE SNOW REALLY INTENSIFYING
OVER THE MINNEAPOLIS AREA. THE UPSLOPE IS VERY IMPRESSIVE OFF THE
18Z NAM AS WELL (TOTAL QPF OF 2.24 INCHES AT OUR OFFICE).

TEMPS FOR TONIGHT AND TOMORROW LOOK REASONABLE AND VERY LITTLE
MODIFICATION MADE.

.LONG TERM... (TUE NIGHT THRU MON)

QUIET NIGHT EXPECTED TUE NIGHT AS SFC HIGH PRES MOVES FROM THE UPPER
MISSISSIPPI VALLEY INTO THE GREAT LAKES REGION. IT WILL NOT BE AN
IDEAL RADIATIONAL COOLING SETUP WITH CENTER OF SFC HIGH PASSING THRU
SRN WI. IN ADDITION...THERE IS SOME UNCERTAINTY ON THE CLOUD
SITUATION AS STRONGER WAA PATTERN TO THE NW SHOULD SEND SOME CLOUDS
SE INTO UPPER MI. NONETHELESS...FRESH SNOW COVER/LIGHT WINDS AND AT
LEAST SOME TIME WITH LIMITED CLOUD COVER SUGGEST GOING BLO MOS
GUIDANCE AS PREVIOUS FCST HAD INDICATED. SHOULD THE NIGHT END UP
MOSTLY CLEAR...TEMPS MAY SLIP BLO ZERO IN THE TYPICAL COLD SPOTS.

A COUPLE OF WEAK SHORTWAVES WILL BE TRACKING THRU THE UPPER GREAT
LAKES REGION WED. SINCE BEST ISENTROPIC ASCENT SLIDES BY JUST N OF
UPPER MI AND THERE WILL BE A DRY AIRMASS TO OVERCOME INITIALLY...
OPTED TO MAINTAIN A DRY FCST WED WITH THE EXCEPTION OF NRN LAKE
SUPERIOR.

NEXT SHORTWAVE TROF SWINGS THRU THE UPPER LAKES ON THU. SINCE
ANTECEDENT AIRMASS WONT BE AS DRY AS WED...ISENTROPIC ASCENT MAY BE
SUFFICIENT FOR SOME -SN WITH THIS SYSTEM LATE WED NIGHT THRU THU
MORNING. HAVE THUS RETAINED SLIGHT CHC POPS FOR -SN AS SHORTWAVE
PASSES.

FRI THRU MON...ALTHOUGH THERE ARE SIGNIFICANT MODEL DIFFERENCES WITH
THE PATTERN ACROSS THE CONUS...IT APPEARS AT THE MOMENT THAT THIS
SHOULD BE A RELATIVELY QUIET PERIOD OF WEATHER ACROSS THE FCST AREA.
THE ECMWF DEVELOPS MUCH MORE TROFFING OVER THE WRN CONUS OVER THE
WEEKEND INTO EARLY NEXT WEEK THAN THE GFS...RESULTING IN SW FLOW
TAKING SHAPE INTO THE GREAT LAKES. THE GFS HAS A W TO NW FLOW INTO
THE GREAT LAKES AS POLAR VORTEX OVER HUDSON BAY MAINTAINS INFLUENCE
OVER THE AREA. THE GLOBAL CANADIAN OFFERS A SOLUTION BTWN THE GFS
AND ECMWF. GIVEN THE DIFFERENCES...ITS USUALLY BEST TO MAKE MINIMAL
CHANGES TO PREVIOUS FCST UNTIL BETTER MODEL AGREEMENT DEVELOPS. IN
THIS CASE...THE PREVIOUS FCST LINES UP REASONABLY WELL WITH THE
GFS...AND THE 12Z ECMWF HAS TRENDED SOMEWHAT TOWARD THE GFS
SOLUTION. SO...WILL MAINTAIN LOW POPS OVER THE WEEKEND FOR THE
POSSIBILITY OF A COLD FRONT SETTLING INTO THE UPPER LAKES EARLY SAT
AND THEN THE POTENTIAL FOR ANOTHER FROPA SUN. AIRMASS SHOULD BE WARM
ENOUGH TO FOR MIXED PTYPES (-SN/-RA) DURING THE AFTN HRS. EXPECT A
DRY DAY MON.

&&

.AVIATION (FOR THE 00Z TAF ISSUANCE)...

ALTHOUGH THERE MAY BE PDS OF MVFR CONDITIONS AT CMX THIS EVNG...
EXPECT PREDOMINANT IFR/LIFR CONDITIONS TO PERSIST INTO TUE MRNG WITH
INCRSG NNE WINDS CAUSING NEAR BLIZZARD CONDITIONS AT SAW ON TUE MRNG
AS LO PRES MOVES FM IA TO SE ONTARIO TUE MRNG. CONDITIONS SHOULD
IMPROVE RPDLY BY LATE TUE MRNG AT CMX AND THEN IN THE AFTN AT SAW AS
SFC LO PULLS TO THE NE AND DRIER AIR INVADES FM THE W.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

LOW PRESSURE OVER IOWA WILL DEEPEN TONIGHT AS IT LIFTS TO NORTHERN
LAKE HURON BY TUE MORNING. 35 KT GALE FORCE WINDS ARE EXPECTED TO
DEVELOP ACROSS LAKE SUPERIOR THIS EVENING...THEN INTENSIFY TO 40 TO
45 KT AFTER MIDNIGHT. IT IS POSSIBLE FOR STORM FORCE WINDS TO OCCUR
ON EASTERN LAKE SUPERIOR TOMORROW MORNING...BUT CONFIDENCE IS NOT
HIGH ENOUGH YET TO ISSUE THE STORM WARNING. WINDS WILL COME DOWN
FAIRLY QUICK TOMORROW AS THE LOW DEPARTS AND A HIGH PRESSURE RIDGE
BUILDS IN. BEYOND TUE NIGHT...WINDS LOOK TO REMAIN BELOW 25 KT
THROUGH THE REST OF THE FORECAST.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  BLIZZARD WARNING UNTIL 2 PM EDT TUESDAY FOR MIZ005.
  BLIZZARD WARNING UNTIL 5 PM EDT TUESDAY FOR MIZ006.
  WINTER STORM WARNING UNTIL 1 PM EDT /12 PM CDT/ TUESDAY FOR
    MIZ002-009-013-014-084.
  WINTER STORM WARNING UNTIL 5 PM EDT TUESDAY FOR MIZ007-085.
  WINTER STORM WARNING UNTIL 2 PM EDT TUESDAY FOR MIZ004.
  WINTER STORM WARNING UNTIL 7 AM CDT TUESDAY FOR MIZ010>012.
  SNOW AND BLOWING SNOW ADVISORY UNTIL 1 PM EDT TUESDAY FOR
    MIZ001-003.

LAKE SUPERIOR...
  GALE WARNING FROM 10 PM THIS EVENING TO 8 PM EDT TUESDAY FOR
     LSZ267.
  GALE WARNING UNTIL 8 PM EDT TUESDAY FOR LSZ265-266.
  GALE WARNING UNTIL 2 PM EDT TUESDAY FOR LSZ264.
  GALE WARNING FROM 1 AM TO 2 PM EDT TUESDAY FOR LSZ248-249.
  GALE WARNING FROM 11 PM THIS EVENING TO 2 PM EDT TUESDAY FOR
     LSZ244>247.
  GALE WARNING UNTIL 11 AM EDT /10 AM CDT/ TUESDAY FOR LSZ240>243.
  GALE WARNING UNTIL 2 AM EDT TUESDAY FOR LSZ162.
  GALE WARNING UNTIL 8 AM EDT TUESDAY FOR LSZ263.
  GALE WARNING FROM 1 AM TO 6 PM EDT TUESDAY FOR LSZ250-251.

LAKE MICHIGAN...
  GALE WARNING FROM 8 AM TO 3 PM EDT TUESDAY FOR LMZ221-248-250.

&&

UPDATE...KC
SYNOPSIS/SHORT TERM...AJ
LONG TERM...ROLFSON
AVIATION...KC
MARINE...AJ
Hazardous weather outlook, Mar 31, 4:15 PM EST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
515 PM EDT MON MAR 31 2008

MIZ001>007-009>014-084-085-011200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
515 PM EDT MON MAR 31 2008 /415 PM CDT MON MAR 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

A MAJOR WINTER STORM WILL IMPACT WEST AND CENTRAL UPPER MICHIGAN.
EXPECT BLIZZARD CONDITIONS OVER NORTH CENTRAL UPPER MICHIGAN LATE.
SEE THE LATEST WINTER WEATHER STATEMENT FOR FURTHER DETAILS.

HIGH WAVES ON LAKE SUPERIOR MAY CAUSE MINOR BEACH EROSION FROM
BIG BAY TO GRAND MARAIS LATE TONIGHT. SEE THE LATEST LAKESHORE
FLOOD STATEMENT FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT WINTER STORM CONDITIONS TO END TUESDAY. SEE THE LATEST
WINTER WEATHER STATEMENT FOR COMPLETE DETAILS.

HIGH WAVES ON LAKE SUPERIOR MAY CAUSE MINOR BEACH EROSION FROM
BIG BAY TO GRAND MARAIS TUESDAY. SEE THE LATEST LAKESHORE FLOOD
STATEMENT FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND SLEET ACCUMULATIONS...
REDUCED VISIBILITIES...AND STRONG WINDS.

LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
515 PM EDT MON MAR 31 2008 /415 PM CDT MON MAR 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NORTH TO NORTHEAST GALES OF 35 TO 45 KNOTS ARE EXPECTED OVER
LAKE SUPERIOR. SEE THE LATEST NEARSHORE AND OPEN LAKE FORECASTS
FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTH TO NORTHEAST GALES OF 35 TO 45 KNOTS ARE EXPECTED OVER CENTRAL
AND EASTERN LAKE SUPERIOR THROUGH TUESDAY AFTERNOON. STORM FORCE
GUSTS TO 50 KNOTS ARE POSSIBLE OVER EASTERN LAKE SUPERIOR TUESDAY
MORNING. SEE THE LATEST NEARSHORE AND OPEN LAKE FORECASTS FOR
COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
515 PM EDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NORTH TO NORTHEAST GALES TO 35 KNOTS ARE EXPECTED OVER NORTHERN
LAKE MICHIGAN LATE TONIGHT. SEE THE LATEST NEARSHORE AND OPEN LAKE
FORECASTS FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NORTH GALES TO 35 KNOTS ARE EXPECTED THROUGH TUESDAY AFTERNOON.
SEE THE LATEST NEARSHORE AND OPEN LAKE FORECASTS FOR COMPLETE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ROLFSON

In the hours before

Local storm report, Mar 31, 6:58 PM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
758 PM EDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     SNOW             3 NE NEGAUNEE           46.53N 87.55W
03/31/2008  M2.8 INCH        MARQUETTE          MI   OFFICIAL NWS OBS

            IN 4 HOURS.

&&

PEARSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm, 2 blizzard, 2 winter weather. Local standard time, as filed.

Winter Storm, Luce

When
April 1, 12:00 AM EST to 4:00 PM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Observers at Rainbow Lodge and Newberry measured eight inches of snow in 12 hours.

Winter Storm, Northern Schoolcraft

When
April 1, 12:00 AM EST to 4:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated ten to twelve inches of snow fell in the 24 hour period ending at noon on the 1st.

Winter Storm, Ontonagon

When
April 1, 12:00 AM EST to 9:00 AM EST
Where
Ontonagon forecast zone
Reported by
Public
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

An estimated 24-hour snowfall total of 12 inches was reported in Merriweather. North winds gusting to 30 mph at times also caused considerable blowing and drifting of snow.

Schools in Ontonagon County were closed on the 1st due to the winter storm.

Winter Storm, Southern Houghton

When
April 1, 12:00 AM EST to 11:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Kenton observer measured twelve inches of snow in 24 hours. North winds gusting over 30 mph at times also caused considerable blowing and drifting of snow.

Winter Storm, Baraga

When
April 1, 12:00 AM EST to 11:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The Watton observer measured 11 inches of snow in 18 hours while the L'anse observer measured 10 inches of snow in 12 hours ending on the morning of the 1st. North winds gusting over 30 mph at times also caused considerable blowing and drifting of the heavy snow.

Winter Storm, Delta

When
April 1, 12:00 AM EST to 3:00 PM EST
Where
Delta forecast zone
Reported by
Public
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The town of Rock received an estimated total of 18 inches of snow in the |24-hour period ending early afternoon on the 1st.

Winter Storm, Southern Schoolcraft

When
April 1, 12:00 AM EST to 3:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The observer 11 miles north of Manistique measured ten inches of snow in 24 hours.

Blizzard, Alger

When
April 1, 12:00 AM EST to 3:00 PM EST
Where
Alger forecast zone
Reported by
ASOS
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The Munising ASOS reported frequent north wind gusts over 35 mph from 2 am to 2 pm on the 1st. For several hours in the early morning, wind gusts were measured at 45 mph or higher. During the time of the strong winds, storm total snowfall amounts of 10 to 12 inches were being reported from Eben Junction to Chatham and Munising resulting in widespread blizzard conditions across the area. Deputies in Alger County reported numerous minor accidents due to the blizzard conditions.

Blizzard, Marquette

When
April 1, 12:00 AM EST to 2:00 PM EST
Where
Marquette forecast zone
Reported by
AWOS
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

From midnight to 11 am on the 1st frequent north wind gusts of 40 mph or greater were measured by the ASOS at K.I. Sawyer International Airport. During the time of the strong winds, heavy snowfall occurred over the highlands of Marquette County, resulting in widespread blizzard conditions. The heaviest total snowfall was measured over the highlands west of Marquette where 20 to 25 inches fell from Palmer to Ishpeming and Negaunee.

The combination of heavy wet snow and strong winds toppled several trees and caused power outages in the Marquette area that affected nearly |2,700 customers. The harsh winter weather also caused the Marquette County Courthouse and service centers to reduce operations. Most schools were closed throughout the area due to the blizzard conditions.

The weather also forced the closure of Lakeshore Boulevard in Marquette from Hawley to Wright Street while the Michigan State Police reported numerous minor accidents throughout Marquette County due to the poor road conditions. One rollover accident reportedly caused minor injures to two Marquette women.

Winter Weather, Keweenaw

When
April 1, 12:00 AM EST to 8:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heavy snow began on the evening of the 31st and continued into the morning of April 1st. Storm total snowfall amounts of six to nine inches were reported across Keweenaw County ending on the morning of the 1st. North winds gusting over 30 mph at times also caused considerable blowing and drifting of snow.

Winter Weather, Northern Houghton

When
April 1, 12:00 AM EST to 8:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Moderate snow began on the evening of the 31st and continued into the morning of April 1st. Storm total snowfall amounts of four to six inches were reported across northern Houghton County ending on the morning of the 1st. North winds gusting over 30 mph at times also caused considerable blowing and drifting of snow.

Winter Storm, Gogebic

When
April 1, 12:00 AM CST to 7:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The Ironwood observer measured ten inches of snow in 12 hours. North winds gusting to 30 mph at times also caused considerable blowing and drifting of snow.

Winter Storm, Iron

When
April 1, 12:00 AM CST to 8:00 AM CST
Where
Iron forecast zone
Reported by
COOP Observer
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

COOP observers reported 24-hour snowfall totals of twelve inches near Stambaugh and eight to nine inches at Iron River and Amasa. North winds gusting over 30 mph at times causing considerable blowing and drifting of the heavy snow.

Winter Storm, Dickinson

When
April 1, 12:00 AM CST to 10:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Observers reported 24-hour snowfall totals of 14 inches at Felch and 10 inches near Ralph. North winds gusting over 30 mph at times caused considerable blowing and drifting of the heavy snow.

All schools throughout the area were closed due to the harsh winter storm while deputies in Dickinson County reported numerous minor accidents from the snow-packed and slippery highways.

Winter Storm, Menominee

When
April 1, 12:00 AM CST to 8:00 AM CST
Where
Menominee forecast zone
Reported by
Public
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

An estimated six inches of snow fell at La Branche in 12 hours. North winds gusting over 30 mph at times also caused considerable blowing and drifting of the heavy snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93837, 93841, 93853, 93868, 94002, 94522, 94572, 94679, 94695, 96354, 96356, 93864, 93983, 93993, 93999.